Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Follow up questions on changing meds
Dec 14, 2012

Dear Gerald,

About one and a half year ago you replied to my question regarding a switch of medication due to resistance-issues, here: http://www.thebody.com/Forums/AIDS/FacialWasting/Q214262.html

You gave some very valuable advice, and I chose to stay on the current regime. Due to my fathers passing away, and me taking over the family company, I chose not to venture into a change of medication. My clinical health is excellent. I recently had new bloodtests, and CD4 had risen from 210 to 290 in one year. Viral load had increased from 1800 to 18.000. (I recently found out a bad cold can increase VL for some weeks after, I had that just one week before having my blood tests). Also I have the impression that VL of 18.000 is not worryingly high? All other bloodworks are excellent. As I tolerate my old combination very well, I wish to stay on this longer, as I am depending on few side effects to function at my very best in my very responsible job as entrepreneur.

My doctor said the increase in CD4 is good, but due to the increase in VL she felt obliged to advice me to change regimen, to one of the earlier suggested in my original questions to you. She said the increase in VL could potentially lead to cross-resistance. It sounds a bit strange to me, that I could develop resistance to drug-classes I am not on, because of my present VL? We agreed I will continue on the current regime, and have new tests and see her in 3 months time. If the VL in significantly increasing, then or later, I guess I should change meds. If that happens, which I hope not, you commented in your last reply on one of my alternatives: Choosing Isentress, Viread, and AZT would mean going to an agent (AZT) that is largely obsolete because of side effects. Is there an alternative to AZT in this combination?

Looking forward to your advice,

with very best regards, and thanks, Mike, Sweden

Response from Dr. Pierone

Hi Mike, I have copied and pasted below the exchange that we had in May 2011. I think the remarks that I made then are still valid. Many times a "failing regimen" associated with the development of drug-resistant virus is not actually failing. There may be relative immunological stability and sometimes continued improvement in immune function in spite of ongoing viral replication. The conventional wisdom is that there will be an inevitable accumulation of additional resistance mutations on a non-suppressive regimen which in turn will lead to cross-resistance to other medications in the same class (Reyataz resistance may morph into resistance to Prezista for example). However, the conventional wisdom or view does not always accurately reflect what happens in this human-viral-medication interactive relationship. So my question for you and your doctor would be has there actually been viral resistance evolution or progression over the last 1.5 years on your failing regimen? If so, a change should be strongly considered. If not, this would support the point that I made about the "failing regimens". Nevertheless, my preference as a clinician would still be to find a tolerable regimen that would result in complete viral suppression, especially since you have multiple options. I hope this information helps and best of luck!

__________________________________________________________________ Original Question

Resistance - and serious worries about potential new regimen Mar 27, 2011 Hi Gerald, I hope you can help me with advice in a difficult situation. I was recently told I have resistance towards atazanavir and emtricitabin, and moderate resistance to tenofovir, and that I should quit the combination I've been on for tree years: emtriva, viread, reyataz. I have tolerated this very well, with good healt, no side-effects, good CD4, but the last two years a steady VL of 5000. I am a bit surprised my VL isn't higher with the resistance.. My doctor has suggested Truvada, Isentress, Prezista and Norvir. This sounds a bit heavy for me. I read in a previous advice from you, that Truvada and Isentress together is a good (and sufficient) combination (STARTMRK study). Alternatively, he suggests: Isentress, viread,and Retrovir (azt). I feel more confidence towards american specialists here. Advice will be very much appreciated. I have a very demanding job, and I fear serious side-effects would mean I would have to quit my (dream)job, and I dread the thought of azt or prezista, which I understand from your forum can have tough side-effects. Best regards, -Mike, Sweden

_______________________________________________________________ Original answer

Hello Mike, and thanks for posting. This question is a bit off topic, but does have some bearing on lipoatrophy issues because drug-resistant virus sometimes leads to the use of more toxic regimens. The conventional wisdom (and guidelines) suggests that if viral rebound and drug-resistant virus emerges, then antiretroviral therapy should be revamped as soon as possible in order to prevent progressive cross resistance that might limit future treatment options. However, there are many cases in clinical practice where we see viral rebound and evidence of drug resistance, but immunologic function remains stable, and drug resistance does not appear to progress and lead to more cross-resistance. In the face of uncertainty, a prudent middle of the road approach seems to be most appropriate to deal with emerging drug resistance and viral rebound. My approach is to revamp treatment when the new treatment choice is likely to be effective and not produce more side effects than the current regimen. In your situation, a switch from Reyataz to Norvir/Prezista seems reasonable because the boosted protease inhibitor is much more potent and fairly well tolerated. There may actually be no need for the Isentress and Truvada because Norvir/Prezista alone appears to control viral replication for the majority of treated patients. So I agree that the Norvir/Prezista/Isentress/Truvada combination would be a heavy approach for your situation. Choosing Isentress, Viread, and AZT would mean going to an agent (AZT) that is largely obsolete because of side effects. Another important question is whether your genotype or phenotype showed resistance to NNRTIs. If not, the combination of Isentress and Intelence may be a consideration I hope this information helps and best of luck!



Previous
Is Platelet Rich Plasma injections an option for lipoatrophy?
Next
Improve face

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement